Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Having psychological problems. Taking therapy. Any advice?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3391 Questions
I am in therapy,feel like I am making strides with my self-esteem,big strides. However, I live a loner life-style. By that I mean, I have friends,but my days are repetitive. I want to get married someday,but I feel like women don't like me anymore. I have this thing about aging and how I am not as good looking as I used to be. Any advice?
Posted Sat, 16 Mar 2013 in Mental Health
Answered by Dr. Raju A.T 12 days later

Thanks for your query.

I would like to know some more details on your condition to understand better and advice you well.

1.What therapy are you currently receiving ?Is it from a Psychiatrist ?
2.Since when do you have above thought disturbances ?
3.Have you been through any stressful periods anytime recent or in past ?
4.Are you on any medications other than for the thyroid condition ?

Since Hypothyroidism sometimes also presents with psychological problems, I would like to know some details on it.
1.When were you diagnosed to be hypothyroid ?
2.What were the symptoms you had which compelled the doctor to consider the possibility of Thyroid hormone disturbances ?
3.Since when are you on the supplement thyroid hormone Levothyroxine and what is the current dosage ?

Waiting for your response,
Above answer was peer-reviewed by
Follow-up: Having psychological problems. Taking therapy. Any advice? 1 hour later
Hello Dr.

1. 4th year PH.D student (no insurance,can't afford psychiatrist)
2. it feels random at times,but when something goes against me, i.e health
3. I was told I have chlaymidia(a month ago) after 2.5 years of no sexual activity. Generally, I am not a sexual active person. I feel sex is overrated in terms of pursuing it casually. If it wasn't chlaymidia it could be a bad knee or somethingelse.
4. No

1. January 2011. I have had psychological issues in some form most of my life.
2. Routine blood work. My levels were a little low, I had my thyroid scanned and they found it to be a little enlarged with good blood flow,no nodules.
3. 37.5 micro grams.

Thank you

Answered by Dr. Raju A.T 32 minutes later

Thanks for writing back.

Hypothyroidism is known to cause psychological symptoms in many and such symptoms persist a long time even after the treatment is installed.

Symptoms like progressive loss of interest and initiative, slowing of mental processes, memory disturbances specially of recent events, personality's disturbance, general intellectual deterioration, depression etc are seen in patients with under-active thyroid.

The thought disturbances you have are typically seen in Hypothyroidism and disappear few months after the thyroid levels come to normal levels with administration of thyroid supplements.I suggest you to get the Thyroid hormones levels checked regularly and revise the dosage of the medications accordingly.

Need not worry, I do not suspect any serious psychological illness in you.As I mentioned, treating the thyroid condition will treat the thought disturbance you have.

If the symptoms get progressive and do not respond to the thyroid treatment, you may have to then consult a Psychologist who can counsel you and rule out organic or psychological illnesses which can cause such symptoms.

Hope I answered your query.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor